Colorado, 2024

Hail in Colorado, July 18, 2024

July 18, 2024 · NWS BOU · 1 event in 1 county or zone

A cluster of thunderstorms produced a single severe hail report near the Washington/Lincoln county border on the evening of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A cluster of thunderstorms produced a single severe hail report near the Washington/Lincoln county border on the evening of July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:34 PM MST, 4 hours earlier. Its key messages:

  • A few showers and storms should persist into the evening hours.
  • Additional showers and storms likely for Friday, with a few strong to severe storms possible across far northeastern Colorado. Locally heavy rain possible with a limited risk of burn area flash flooding.
  • A cooler and more moist pattern will exist from Saturday into Monday. There will be a limited threat of flash flooding, mainly on the burn areas.
Area forecast discussion, Jul 18, 2:34 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
334 PM MDT Thu Jul 18 2024

.KEY MESSAGES...

- A few showers and storms should persist into the evening hours.

- Additional showers and storms likely for Friday, with a few
  strong to severe storms possible across far northeastern
  Colorado. Locally heavy rain possible with a limited risk of
  burn area flash flooding.

- A cooler and more moist pattern will exist from Saturday into
  Monday. There will be a limited threat of flash flooding, mainly
  on the burn areas.

&&

.SHORT TERM /Through Friday/...
Issued at 241 PM MDT Thu Jul 18 2024

Current radar imagery shows a few showers and storms, mainly
across the higher elevations of the Front Range. These storms have
shown poor organization and have struggled once hitting the lower
foothills and adjacent plains. SPC Mesoanalysis suggests that
there is still quite a bit of MLCIN left across the I-25 corridor,
which is supported by recent ACARS data from DEN. Still, guidance
shows this cap eroding over the next couple of hours with a few
showers and storms gradually drifting east across the forecast
area. Any lingering showers/storms should quickly dissipate by the
evening hours.

Tomorrow should feature similar temperatures (near 90F across the
plains), with a bit more coverage in storms. A shortwave trough is
expected to push southward from the Black Hills into far
southwestern Nebraska during the day, with an accompanying surface
front also pushing into the forecast area. Ahead of the front,
sufficient surface heating/moisture (90/50 T/Td) and modest
northwesterly flow aloft (500mb flow near 25-40kt) should provide
a marginally favorable environment for severe weather, mainly east
of the urban corridor. Guidance is not particularly enthused, but
it wouldn't be surprising to see a couple of strong/severe storms
in far northeastern Colorado. Across the I-25 corridor into the
Front Range, the parameter space is far less favorable for
organized storms... but there should be enough
moisture/instability for a few slow moving storms with small hail
and briefly heavy rainfall.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 333 PM MDT Thu Jul 18 2024

Models indicate that upper ridging will remain west of Colorado
Friday night through Sunday with fairly weak north-northwesterly
flow aloft for our forecast area. Upper troughing will remain
over the eastern half of the U.S. which will keep the hot airmass
to our west at bay. In fact, thickness and temperature grids show
a surge of cooler air to get into the forecast area from the east
Friday night and again later Saturday night into Sunday morning.
High temperatures look to be below seasonal normals both Saturday
and Sunday.

Models show decent moisture over the forecast area Friday night
through Sunday night with precipitable water values in the 1.00 to
1.30 inches over the plains and 0.50 to 0.80 inch in the mountains.
There should be enough synoptic scale energy from the trough to our
east to keep pretty decent pops going over the high county and
immediate plains both late day Saturday and Sunday.  The available
moisture is enough to make for some heavy rain producing
thunderstorms.

For the later days, Monday through Thursday, models continue to keep
the upper ridging west of Colorado with northerly flow aloft and
upper troughing immediately to our east. The cooler, somewhat
moist airmass should stick around two more days. By Wednesday and
Thursday, the upper ridge is progged to move eastward into
Colorado with dry and warming conditions expected.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1057 AM MDT Thu Jul 18 2024

VFR through the period. This morning's weak cyclone has continued
to weaken and northeast winds now prevail across most of the
metro. Convection is developing across the higher elevations and
should slowly drift towards the terminals beyond 21z. Figure there
will be just enough coverage for a TEMPO, mainly for briefly gusty
outflow winds. Any lingering TS should be out of the terminals by
03z.

Drainage winds should prevail tonight. A similar wind pattern is
expected through tomorrow. Additional storms are forecast for
Friday afternoon, but those wouldn't make it into the metro until
after 18z.

&&

.HYDROLOGY...
Issued at 332 PM MDT Thu Jul 18 2024

A passing weak storm system and an accompanying front will provide
the focus for increased storm coverage on Friday. Moisture is
expected to be near or a little above normal. Storm motions should
be quick enough to avoid widespread issues, with mean cloud-layer
flow around 20kt. However, a couple of storms would still be
capable of producing heavy rain...leading to a limited risk of
flash flooding across the East Troublesome/Cameron Peak burn areas

Decent moisture is expected, especially on Saturday and Sunday.
Likely late day shower and thunderstorm coverage is expected both
days over the mountains, foothills and immediate plains. There
will be a limited threat of flash flooding, more so over the
burned areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM....RJK
AVIATION.....Hiris
HYDROLOGY....Hiris/RJK
Hazardous weather outlook, Jul 18, 9:56 AM MST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Thu Jul 18 2024

COZ030>051-191700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Thu Jul 18 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening across north central and northeast Colorado. Severe
storms are unlikely, and the main impacts from any storm should
be lightning, gusty winds to 50 mph, and small hail. Flash
flooding is not expected, including across any of the burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be scattered late day showers and thunderstorms will
be possible across the forecast area through the period. Locally
heavy rainfall will be possible on Friday and Sunday with a
limited threat of flash flooding across the burn scars. There is
also the potential for a couple of severe thunderstorms across
the northeastern plains on Friday with large hail and wind gusts
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not Expected.

In the hours before

Special weather statement, Jul 18, 4:00 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Thu Jul 18 2024

COZ041-182315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
500 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY THROUGH
515 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 30 miles west of Limon, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3919 10441 3921 10406 3913 10406 3913 10440
TIME...MOT...LOC 2300Z 334DEG 10KT 3915 10423

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Jul 18, 4:38 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Denver CO
538 PM MDT Thu Jul 18 2024

COZ045-046-190015-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
538 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES THROUGH 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Deer Trail, or 31 miles northwest of Limon, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deer Trail and Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3939 10413 3940 10413 3944 10417 3945 10417
      3946 10419 3947 10418 3947 10419 3948 10419
      3949 10421 3950 10421 3956 10427 3967 10409
      3945 10378 3934 10403 3935 10404 3934 10404
      3932 10408
TIME...MOT...LOC 2338Z 320DEG 19KT 3957 10413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Jul 18, 4:44 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Denver CO
544 PM MDT Thu Jul 18 2024

COZ041-046-047-190015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
544 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELBERT COUNTY
THROUGH 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Matheson, or 17 miles west of Limon, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 10392 3911 10406 3913 10405 3913 10407
      3921 10414 3933 10396 3911 10365
TIME...MOT...LOC 2344Z 320DEG 18KT 3920 10401

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Jul 18, 5:12 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
612 PM MDT Thu Jul 18 2024

COZ042-044-190045-
Morgan County CO-Northeast Weld County CO-
612 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WELD AND NORTH
CENTRAL MORGAN COUNTIES THROUGH 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of New Raymer, or 23 miles north of Fort Morgan, moving
southeast at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
New Raymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 10415 4072 10395 4055 10365 4039 10396
TIME...MOT...LOC 0011Z 328DEG 9KT 4057 10397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Jul 18, 5:36 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
636 PM MDT Thu Jul 18 2024

COZ045-046-190100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
636 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE AND NORTH CENTRAL LINCOLN COUNTIES THROUGH 700
PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate, or 21 miles northwest of Limon, moving east at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3946 10405 3965 10397 3961 10370 3957 10370
      3956 10362 3932 10369
TIME...MOT...LOC 0035Z 291DEG 13KT 3952 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AD
Special weather statement, Jul 18, 6:00 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Denver CO
700 PM MDT Thu Jul 18 2024

COZ045-046-049-190145-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
700 PM MDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL
LINCOLN COUNTIES THROUGH 745 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cottonwood Valley, or 17 miles north of Limon, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3948 10388 3968 10385 3965 10343 3933 10352
TIME...MOT...LOC 0100Z 284DEG 14KT 3951 10375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AD

The radar

The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
July 18, 6:34 PM MST
Where
Washington County, 9 mi S of Last Chance
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.600, -103.590

Delayed report from a spotter. Time of the hail was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186054.